Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 36, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Dec 29, 1996, 11:27 PM EST for Ottawa County, Michigan. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 29, 1996, 11:27 PM EST (04:27 UTC)
- Expired
- Dec 30, 1996, 12:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 300427 FFWGRR MIC139-012100- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1127 PM EST SUN DEC 29 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL WEDNESDAY AFTERNOON FOR PERSONS LIVING ALONG THE GRAND RIVER IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...NORTHWEST OTTAWA COUNTY FLOODING HAS OCCURRED ALONG THE GRAND RIVER IN ROBINSON TOWNSHIP NEAR 118TH STREET DUE TO AN ICE JAM THAT HAS FORMED ALONG A BEND IN THE RIVER AT 144TH STREET...NEAR THE GRAND HAVEN STATE GAME AREA. ONE HOME AND A GARAGE IN THE VAN LOPIK SUBDIVISION HAVE BEEN SURROUNDED BY FLOOD WATERS. SOME FLUCTUATION IN THE RIVER LEVEL UPSTREAM OF THE ICE JAM MAY OCCUR OVER THE NEXT SEVERAL DAYS. AT THIS TIME...IT IS EXPECTED THAT ABOVE FREEZING TEMPERATURES DURING THE MIDDLE PART OF THE WEEK WILL ALLOW THE ICE JAM TO BREAK. HOWEVER...FLOODING UPSTREAM OF THE ICE JAM IS EXPECTED TO CONTINUE THROUGH TUESDAY. PERSONS LIVING ALONG THE GRAND RIVER IN ROBINSON TOWNSHIP EAST OF 144TH STREET NEED TO MONITOR RIVER LEVELS OVER THE NEXT SEVERAL DAYS...AND BE PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOOD WATERS THREATEN. IN ADDITION...PERSONS LIVING DOWNSTREAM OF THE ICE JAM...PARTICULARLY ALONG 152ND AVENUE AND MERCURY DRIVE WEST OF 144TH STREET SHOULD REMAIN AWARE OF THE POTENTIAL FOR RAPID FLOODING SHOULD THE ICE JAM BREAK SUDDENLY... ALLOWING THE WATER BA$CKED UP BEHIND THE JAM TO SURGE QUICKLY DOWNSTREAM. BORIS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 9:56 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 29, 9:56 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 955 PM EST SUN DEC 29 1996 02Z SURFACE ANALYSIS SHOWING SHARP WIND SHIFT/TROUGH LYING EAST-WEST ACROSS CENTRAL LOWER MICHIGAN THIS EVENI
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.